Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Sacramento, CA

February 20, 2017San Joaquin County, California

NWS Sacramento, CA issued this flash flood warning at Feb 20, 2017, 7:45 PM PST for San Joaquin County, California. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2017, 7:45 PM PST (03:45 UTC)
Expired
Feb 21, 2017, 7:30 AM PST
In force
12 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County San Joaquin County, CA

The radar

The San Francisco radar (KMUX), 86 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WGUS56 KSTO 210345
FFWSTO
CAC077-211530-
/O.NEW.KSTO.FF.W.0004.170221T0345Z-170221T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
745 PM PST MON FEB 20 2017

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  A Levee Failure in... 
  San Joaquin County in central California...

* Until 730 AM PST Tuesday

* At 729 PM PST, San Joaquin county officials have reported a 
  failure of a levee on the San Joaquin River, southwest of Manteca.

San Joaquin County has called for the evacuation an area east of the 
San Joaquin River between Woodard road on the north...Union road to 
the east and Mortensen road to the south. 

Residents are urged to follow emergency instructions from local county 
authorities.

LAT...LON 3778 12123 3771 12121 3767 12125 3772 12130
      3777 12131

$$

cs
1 follow-up statement
120 
WGUS76 KSTO 211451
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
651 AM PST TUE FEB 21 2017

CAC077-211457-
/O.CAN.KSTO.FF.W.0004.000000T0000Z-170221T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Joaquin CA-
651 AM PST TUE FEB 21 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SAN JOAQUIN COUNTY IS
CANCELLED...

The Flash Flood Warning for the levee failure in San Joaquin County 
southwest of Manteca HAS BEEN DOWNGRADED to a Flash Flood Watch. 

Initial levee repairs have been completed, but work continues to 
strengthen the levee.  

LAT...LON 3778 12123 3771 12121 3767 12125 3772 12130
      3777 12131

$$

MK/CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 1:55 PM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 20, 1:55 PM PST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
155 PM PST Mon Feb 20 2017

.Synopsis...

Significant flooding concerns this week as heavy rain will add
stress to waterways. Wettest and windiest period expected into
Tuesday. Strong winds will cause numerous downed trees and
extended power outages. Mountain communities and travel will be
impacted with heavy snow and mudslides. Valley thunderstorms
possible Tuesday and Wednesday.

&&

.Discussion (Today through Thursday)...

Current water vapor imagery and satellite derived winds show a
strong jet stream advecting moisture into northern California
ahead of a trough of low pressure. Radar trends show a widespread
area of light to heavy precipitation occurring across the forecast
area. Gusty southwest winds were occurring for the north and
central Sacramento Valley up to 40 mph at times.

Forecast concerns for this period include flooding for the entire
area, including flash flooding for locations south of the I-80
corridor. Heavy snow and high winds with gusts greater than 70
mph for higher terrain is also a concern, including damaging wind
gusts between 55 and 65 mph for the valley and foothills.
Thunderstorms are possible with increased instability tonight and
Tuesday. Latest short term model forecast guidance has suggested
an area of excessive rainfall for locations south of the
Interstate 80 corridor in an area of enhanced orographic lift this
afternoon through tonight, so a flash flooding threat with
landslides is increased through tonight.

Heavy snowfall for the Sierra will continue through tonight as
snow levels drop overnight and Tuesday. One to two feet of snow is
expected for Donner and Echo Passes with 3 to 4 feet of new snow
for passes south of Highway 50. Up to 5 feet can be expected for
the highest elevations above pass level through Tuesday.

Heavier precipitation will transition towards lighter
precipitation amounts Wednesday with some additional light
accumulations of rain for the Valley and snow for the Sierra. A
brief dry spell is expected for northern California on Thursday.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)

Models showing upper low dropping south off the West Coast Friday
into Saturday with system swinging inland Saturday night into
Sunday followed by a secondary low Monday. Result will be
unsettled weather through the extended forecast period with best
chances for more widespread showery precip occurring as the lows
move through. Overall storm precip totals attm look to be more
typical of an average winter storm for Interior NorCal.

&&

.AVIATION...

Pac fntl sys movs thru tngt with shwrs Tue. In Cntrl Vly, wdpsrd
MVFR/IFR conds ovngt with sct MVFR conds Tue in shwrs and isold
aftn tstms. Omtns, wdsprd IFR/LIFR thru Tue mrng bcmg areas
MVFR/IFR Tue aftn. Stg Sly sfc wnds tngt in Cntrl Vly of 25-35kts
with gusts up to 50 kts til arnd 12z Tue. Stg SWly wnds omtns
tngt and Tue with gusts up to 60 kts or gtr ovr hyr trrn. Sn lvls
abv 060 tngt lwrg to arnd 040-050 Tue aftn.

&&

.STO WATCHES/WARNINGS/ADVISORIES...

Winter Storm Warning until 10 PM PST Tuesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Flash Flood Watch until midnight PST tonight for Motherlode-
Northern San Joaquin Valley-West Slope Northern Sierra Nevada.

High Wind Warning until 4 AM PST Tuesday for Carquinez Strait
and Delta-Central Sacramento Valley-Clear Lake/Southern Lake
County-Motherlode-Mountains Southwestern Shasta County to
Northern Lake County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Northern San Joaquin Valley-Shasta
Lake Area / Northern Shasta County-Southern Sacramento Valley.

Wind Advisory from 4 AM to 10 AM PST Tuesday for Carquinez
Strait and Delta-Central Sacramento Valley-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley.

&&

In the hours before

Local storm report, Feb 20, 6:03 PM PST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
603 PM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            ORLAND                  39.75N 122.19W
02/18/2017                   GLENN              CA   LAW ENFORCEMENT

            *** 1 FATAL ***
            THE GLENN COUNTY SHERIFF'S OFFICE IS
            INVESTIGATING A DROWNING AFTER A WOMAN DROVE
            THROUGH A FLOODED ROAD. THE SHERIFF'S OFFICE
            RECEIVED A CALL SATURDAY AROUND 9 A.M. OF AN
            SUV BEING SWEPT DOWN HAMBRIGHT CREEK ON
            COUNTY ROAD FF NEAR ORLAND. WHEN RESCUE
            TEAMS RESPONDED, THE WATER WAS SO DEEP THERE
            WAS NO SIGN OF A VEHICLE. A DIVE TEAM WAS
            SENT IN THE SUBMERGED VEHICLE WITH A
            DECEASED WOMAN INSIDE. .

&&

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 9:06 PM PSTSpecial Weather StatementSTOTehama39 min
Feb 21, 7:20 AM PSTFlash Flood WatchSTO13 days
Feb 21, 3:02 PM PSTRiver Flood WarningSTOSacramento, San Joaquin24 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.